Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 365, NWS Goodland, KS

July 18, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2016, 9:20 PM MDT for Yuma County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 9:20 PM MDT (03:20 UTC)
Expired
Jul 18, 2016, 9:45 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS53 KGLD 190320
SVRGLD
COC125-190345-
/O.NEW.KGLD.SV.W.0365.160719T0320Z-160719T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
920 PM MDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 945 PM MDT

* AT 920 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
  HOLYOKE...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALVIN AND WAUNETA. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 250 AND 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4044 10206 4017 10206 4016 10229 4041 10260
      4044 10258
TIME...MOT...LOC 0320Z 206DEG 38KT 4037 10234 

HAIL...<.75IN
WIND...60MPH
 
$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:16 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 5:16 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT MON JUL 18 2016

.SHORT TERM...(This afternoon through Tuesday)
Issued at 147 PM MDT Mon Jul 18 2016

Early afternoon satellite and RAP upper level analysis shows large
scale ridge entrenched across the central US, with monsoonal flow
in across through the central Rockies. A shortwave trough is
currently rotating into northern Colorado/southern Wyoming with
thunderstorms activity initiating in the higher terrain. A warm
front is slowly progressing northward over our CWA and is still
roughly south of I-70.

Early this afternoon-Tonight: Warm front has been slower to lift
north than models had previously indicated, however a strong CAP in
place is limiting initiation within frontal zone. Thunderstorm
activity may still initiate as the front lifts north and
thunderstorms in Colorado may also begin to sneak into our far west
before main area of thunderstorms develops this evening. As the
shortwave moves out of the Rockies into western Nebraska this should
help speed up the movement on the warm front and by 00z this feature
should be near the northern part of our CWA. Higher resolution
models support thunderstorms merging into a cluster or complex as
LLJ increases this evening and then tracking over our far northwest
and this is where I placed highest PoPs.

There is a deep/moist air mass in place with PWATs exceeding 1.0"
and Tds (within frontal zone) in the 60-70 range. Thunderstorm
motions are expected to be around 15 kt and east-southeast flow
overrunning the frontal zone could lead to training of thunderstorm
activity. This raises the possibility for locally heavy rainfall
amounts and at least a localized risk for flooding in our northwest.
Initially CAPE will be favorable for severe thunderstorms, however
deep layer sheer is very marginal and main CAPE axis will trend
northward with front.

Tuesday: Ridge continues to amplify shifting main flow further west
away from our CWA. Some guidance is still hinting at isolated
thunderstorms moving into northwest portions of Yuma county, however
confidence is not high this will make it this far east. Slight
chance PoPs were maintained for now. Temperatures will trend upwards
with strengthening of the ridge and increasing southerly flow with
high temperatures at least in the upper 90s for most locations and
near 100 (to the low 100s) in our north and east. Heat index values
appear to remain near 100F due to slightly lower Td values, so will
hold off on any highlights.

.LONG TERM...(Tuesday night through Monday)
Issued at 205 PM MDT Mon Jul 18 2016

Hot temperatures are anticipated during the longterm period, with
high pressure impacting the region into the weekend. Midweek appears
to be mainly dry while precipitation chances persist throughout the
extended.

Tuesday night through Thursday night: High pressure remains centered
over the CONUS and ridging dominates the pattern through midweek.
Could see isolated thunderstorms in the northwestern portion of the
area each afternoon/evening Tuesday and Wednesday as monsoonal
moisture wraps around the western side of the ridge. The high
pressure elongates over the southern half of the country on
Thursday. Thunderstorm chances return to the region in the evening
as the ridge begins to flatten.

Friday through Monday: At the end of the work week, a shortwave
pushes from the Pacific Northwest towards the northern Plains. This
disturbance sends a cold front south Friday night into Saturday,
bringing increased thunderstorm chances on Saturday and slightly
cooler temperatures for the weekend/early next week. The ridge
retreats to the west on Sunday and Monday, and a more active pattern
develops over the High Plains with continued precipitation chances
as disturbances move through the flow.

Heat: Hot temperatures are expected on Wednesday and Thursday
before a cooling trend in the extended. Highs top out in the upper
90s along and west of the Colorado border while temperatures in
the 100-104 range are forecast to the east. With heat index values
near 105 along and east of Highway 25, am thinking a heat advisory
may be needed for at least Wednesday and Thursday.

Temperatures look to trend downward from Friday onward with highs in
the upper 80s to low 90s by Sunday. Lows will be in the 60s to mid
70s in the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 513 PM MDT Mon Jul 18 2016

Scattered thunderstorms in northeast Colorado will struggle to
make much eastward progress tonight with storm motions taking them
northeast into Wyoming and the Nebraska panhandle. As a
result...will not mention thunderstorms at either KMCK or KGLD.
Otherwise...expecting VFR conditions to prevail with southeast
winds diminishing after sunset tonight but increasing again
Tuesday morning from the southwest.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Jul 18, 10:38 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT MON JUL 18 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT MON JUL 18 2016 /1138 AM CDT MON JUL 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WEST OF THE
COLORADO STATE LINE AND SPREAD NORTHEAST INTO PARTS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA. THE BEST CHANCE FOR THUNDERSTORMS
AND SEVERE WEATHER WILL BE NORTH OF A CHEYENNE WELLS TO MCCOOK
NEBRASKA LINE. ISOLATED SEVERE STORMS MAY PRODUCE LARGE HAIL TO
THE SIZE OF QUARTERS AND DAMAGING WINDS TO 60 MPH. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HOT TEMPERATURES ARE EXPECTED WITH DAYTIME HIGH TEMPERATURES IN
THE LOWER 100S ACROSS PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA FROM TUESDAY THROUGH FRIDAY. HEAT INDEX VALUES TO 105
WILL BE POSSIBLE EAST OF HIGHWAY 25.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3PM MDT (4 PM CDT)
THROUGH THIS EVENING.

In the hours before

Special weather statement, Jul 18, 8:49 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT MON JUL 18 2016

COZ090-091-190500-
YUMA COUNTY-KIT CARSON COUNTY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON
849 PM MDT MON JUL 18 2016

THROUGH 930 MDT...STRONG WINDS UP TO 45 MPH ARE MOVING ACROSS THE
SOUTHERN HALF OF YUMA COUNTY AND NORTHERN KIT CARSON COUNTY. THESE
WINDS ARE BEING CAUSED BY THUNDERSTORMS WELL TO THE NORTH AND
WEST OF THE AREA. THE AREA AFFECTED WILL BE ALONG A LINE FROM
HEARTSTRONG TO VERNON DOWN TO INTERSTATE 70.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:33 PM MDTSevere Thunderstorm WarningGLDYuma42 min
Jul 18, 9:46 PM MDTSevere Thunderstorm WarningGLDYuma29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.